SingleCare savings are now available at Costco! Search for your Rx now.

Skip to main content

Learn to spot the signs of serotonin syndrome

What is serotonin syndrome? | Causes | Prevalence | Symptoms | What to do if you think you have it | Treatment | How long does it last? | Long-term damage | How to avoid it

Let’s say you take a prescription antidepressant, such as Paxil (paroxetine), every day. You feel a migraine coming on, so you dig through the drawer in search of an Imitrex (sumatriptan) tablet.

Or, another common scenario—you take the antidepressant Cymbalta (duloxetine), and you feel a cold and cough coming on. You reach for a bottle of Robitussin-DM to treat your symptoms.

These things seem harmless, right? Think again. These scenarios of mixing medications can cause something called serotonin syndrome, which can be life-threatening. 

Serotonin is a neurotransmitter. Depression is often associated with low levels of serotonin. Many treatments for depression help increase serotonin levels. Other medications (such as certain migraine medications, pain medications, cough suppressants, and even dietary supplements) can also increase serotonin levels. 

If you take a medication that increases serotonin, you may feel just fine. But, too much serotonin from a dose that is too high, or from taking two or more medicines that increase serotonin levels, can cause serotonin syndrome. 

What is serotonin syndrome?

Serotonin syndrome occurs when there is too much serotonin in your system. How do you get too much serotonin in your body?

Serotonin syndrome can happen when someone:

  • Takes more than one medicine that affects serotonin levels
  • Starts or increases the dose of a medicine that increases serotonin
  • Takes too much medicine that increases serotonin (accidentally or on purpose)

When left untreated, the consequences can be severe.

Which medications can cause serotonin syndrome?

The following medications increase serotonin levels and can be involved in cases of serotonin syndrome. Serotonin syndrome is even more likely to occur if you take a combination of two or more of these drugs.

  • SSRI antidepressants: SSRIs (selective serotonin reuptake inhibitors) are the most common drugs involved in serotonin syndrome. They include Prozac (fluoxetine), Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram), Lexapro (escitalopram), Luvox (fluvoxamine), and Trintellix.
  • SNRI antidepressants: SNRIs (serotonin-norepinephrine reuptake inhibitors) include Cymbalta (duloxetine), Effexor (venlafaxine), and Pristiq (desvenlafaxine).
  • Other antidepressants: Tricyclic antidepressant medications (amitriptyline, nortriptyline), bupropion, trazodone, MAOIs (monoamine oxidase inhibitors)
  • Opioid painkillers: such as Percocet, oxycodone, OxyContin, Ultram (tramadol), Demerol (meperidine), fentanyl, Vicodin
  • Cough suppressants: Any cough/cold medication that contains dextromethorphan, such as Robitussin-DM, promethazine DM, Delsym, Mucinex-DM
  • Migraine medications: Triptans such as Amerge (naratriptan), Imitrex (sumatriptan), Relpax (eletriptan), Zomig (zolmitriptan), Axert (almotriptan)
  • Other prescription drugs: Metoclopramide, ondansetron, linezolid
  • Herbal supplements: Ginseng, St. John’s Wort
  • Illicit drugs: Ecstasy, LSD, cocaine

How common is serotonin syndrome?

Experts are not sure of the number of cases of serotonin syndrome. This is because mild cases may be overlooked or ignored. More severe cases may be attributed to another cause. We know that serotonin syndrome can occur in people of any age, and as antidepressant use is increasing, the cases of serotonin syndrome increase.

What are the symptoms of serotonin syndrome?

Serotonin syndrome symptoms develop quickly after taking the precipitating medicine—60% of cases occur within six hours. Most patients have symptoms within 24 hours. 

Symptoms can vary from mild to life-threatening and may include:

  • Agitation 
  • Anxiety 
  • Restlessness
  • Mood changes/changes in mental status
  • Disorientation or confusion
  • Loss of muscle coordination
  • Sweating or shivering
  • Flushed skin
  • Fever
  • Hyperthermia (overheating)
  • Increased heart rate, high blood pressure
  • Nausea, vomiting, diarrhea
  • Tremor 
  • Muscle stiffness, muscle rigidity, or muscle jerks, especially in the legs 
  • Hyperactive reflexes
  • Dilated pupils

More severe serotonin syndrome symptoms include high fever, seizures, irregular heartbeat, and unconsciousness.

RELATED: What body temperature is considered a fever?

What to do if you think you have serotonin syndrome

If you take a medicine that affects serotonin levels and experience any of the above symptoms, seek immediate treatment in an urgent care center or emergency room. Severe cases are life-threatening and can quickly progress to death. 

The healthcare provider you see can usually diagnose serotonin syndrome clinically, by evaluating your symptoms and reviewing the medicines you take (both prescription and over-the-counter). Some physicians use the Hunter Serotonin Toxicity Criteria to aid in the diagnosis of serotonin syndrome. 

What is the treatment for serotonin syndrome?

Seek immediate treatment for symptoms of serotonin syndrome.
If you have minor symptoms, your healthcare provider will likely advise you to discontinue the drug or drugs causing the reaction immediately. If you have more concerning or severe symptoms, you should be treated and monitored in the hospital. Treatment of serotonin syndrome depends on the symptoms and the severity of symptoms. 

Some medications used to treat symptoms include:

  • Benzodiazepines (such as diazepam) to help agitation, seizures, and stiffness
  • Cyproheptadine to block serotonin production
  • Medications to lower your heart rate or blood pressure (or raise your blood pressure if it is too low)

You may also need IV fluids for dehydration and fever, or supplemental oxygen.

How long does serotonin syndrome last?

The length of time that you could experience serotonin syndrome varies. If you have a mild form of serotonin syndrome, you may feel better within one to three days. Some cases can take several weeks to go away, depending on which medication(s) caused the reaction and how long the medication(s) stay in your body.

American Family Physician explains that you can recover completely from serotonin syndrome, as long as it’s recognized quickly and complications are well-managed.

Can serotonin syndrome cause long-term damage?

The good news is that “in almost all cases, if the disease is caught early, there should be no long-term side effects,” according to hospitalist experts. 

Because of the importance of treating serotonin syndrome early, it is critical to seek immediate treatment if you have symptoms. 

How to avoid serotonin syndrome

Anyone who takes medicine that increases serotonin is at risk of serotonin syndrome. 

  1. For your safety, get all of your medications at one pharmacy. This way, the pharmacist can get to know you and have your full medication list to screen for drug interactions. 
  2. If you have any changes in your medication regimen, such as starting a new medication, always consult your pharmacist to make sure you are not doubling up on serotonin. 
  3. If you take medications that increase serotonin, be aware of symptoms of serotonin syndrome. Seek immediate medical treatment if you have symptoms.
  4. If you need a cold/cough medication and are already taking a drug that increases serotonin levels, check the ingredients, and avoid dextromethorphan. Your pharmacist can help you select an appropriate product. 
  5. Many different medications affect serotonin levels. A change in dosage or combination of two medicines that both increase serotonin can cause serotonin syndrome, which can be life-threatening. 

Always check with your healthcare provider to make sure that the medications you take are compatible.